Funnel Cloud, Mountrail
- When
- July 9, 7:30 PM CST to 7:45 PM CST
- Where
- Mountrail County, Lostwood
- Reported by
- Public
- Coordinates
- 48.480, -102.420
A long-lasting funnel cloud was produced by an isolated shower over Mountrail County in an area of elevated low-level lapse rates.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
A long-lasting funnel cloud was produced by an isolated shower over Mountrail County in an area of elevated low-level lapse rates.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 9, 6:17 PM CST, 1 hour 13 minutes earlier.
Area Forecast Discussion National Weather Service Bismarck ND 717 PM CDT Fri Jul 9 2021 .UPDATE... Issued at 717 PM CDT Fri Jul 9 2021 Overall, only minor adjustments were made to the forecast with this update. Scattered showers have shown a slight increasing trend over the past few hours from north central North Dakota into the James River Valley. Despite the presence of 1000-1500 J/kg MLCAPE with little to no MLCIN, poor mid level lapse rates appear to be a detriment to the lightning potential. Therefore, we have limited the mention of thunderstorms to isolated this evening through tonight. The focus for scattered shower and isolated thunderstorm activity is still expected to pivot over south central North Dakota tonight, mainly along and east of the Missouri River. Precipitable water as high as 1.5 inches, warm cloud layer depth greater than 3000 m, and slow storm motions will promote a heavy rain potential with any shower or storm. However, due to the scattered nature of the convection, the risk of heavy rain will be highly localized, as can be inferred by 12Z HREF QPF output. Patchy fog was added to the forecast for parts of western and central North Dakota late tonight into Saturday morning. This potential is supported by a moisture-rich boundary layer with light winds. Recent runs of the RAP were utilized to depict the placement of the fog mention. && .SHORT TERM...(This evening through Saturday) Issued at 230 PM CDT Fri Jul 9 2021 Forecast highlights in the short term period will be chances for showers and thunderstorms through Sat morning. Currently, mid level circulation remains evident on satellite imagery over southwest/south central North Dakota. Area of associated showers persists over south central ND into portions of the James River Valley. Extensive area of clouds also persists across much of western and central ND, which has effectively cut daytime high temperature potential by several degrees. Another mid level trough will set up across the region later today into tonight, resulting in another round of scattered showers/storms from eastern Montana through central ND developing later this afternoon and evening. Elevated atmospheric moisture (PWATs 1.5 to 1.75") coupled with the mid level forcing and slow storm motion will keep a threat for locally heavy rain over portions of central North Dakota, so will maintain this wording in products. .LONG TERM...(Saturday night through Friday) Issued at 230 PM CDT Fri Jul 9 2021 Seasonal temperatures and periodic chances for showers/storms highlights the long term period. Surface high pressure builds across the Dakotas on Saturday, with lingering chances for showers across the southwest and south central areas of North Dakota. Highs will range in the 80s as we will see more sunshine compared to previous days. Upper level ridge builds across the Northern Plains for Sunday, resulting in warm and dry weather for the region. Thereafter, we will be under a quasi-zonal flow regime Monday through the end of the week, where we will see, on average, seasonal temperatures and periodic chances for showers and storms as several embedded waves move through aloft within the flow. Extended models then strongly suggest a ridge of high pressure building across the western CONUS and Rocky Mountains, which would support a trend towards hot and dry weather as we near the last week and a half of July. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 717 PM CDT Fri Jul 9 2021 Scattered showers are possible across much of western and central North Dakota this evening through tonight, ending from north to south by Saturday afternoon. The highest probability of showers is at KJMS this evening, shifting to KBIS overnight. Ceilings are likely to remain at VFR levels under showers, but visibility reductions to MVFR or IFR levels are possible. Lightning cannot be ruled out, but its probability is quite low. Additionally, patchy fog may develop later tonight, with the highest potential at KDIK. Outside of showers and fog, VFR conditions are expected with light and variable winds. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...Hollan SHORT TERM...NH LONG TERM...NH AVIATION...Hollan
Hazardous Weather Outlook National Weather Service Bismarck ND 723 PM CDT Fri Jul 9 2021 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-110030- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder- Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan- La Moure-McIntosh-Dickey- 723 PM CDT Fri Jul 9 2021 /623 PM MDT Fri Jul 9 2021/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Tonight There is a chance for isolated thunderstorms this evening and tonight. Some of the stronger storms could produce small hail, gusty winds, and heavy rain. .DAYS TWO THROUGH SEVEN...Saturday through Thursday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to call weather reports in to the NWS at 701-223-4582. Reports may also be posted to our social media pages or using our online reporting system at www.weather.gov/crh/stormreports?sid=bis. Hollan
The Minot AFB radar (KMBX), 115 km away, was scanning. The volume nearest the first event began at 01:30 UTC.
1 funnel cloud. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2021Every state in 2021This day in weather historyWarnings in North Dakota, July 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 973954.